Efficacy of steroid cream/involution? - Vascular Birthmarks Foundation Forum
  Vascular Birthmarks Foundation Hemangiomas  |  Port Wine Stains  |  Vascular Malformations  
VBF logo

1994 - 2014
Celebrating 20 years with
75,000 networked into treatment.
Donate to VBF    Shop VBF Products

Go Back   Vascular Birthmarks Foundation Forum > Hemangioma Help > Help and Resources for Hemangiomas

Reply
 
Thread Tools Display Modes
  #1  
Old 06-17-2008, 02:59 AM
LilahsMom LilahsMom is offline
Junior Member
 
Join Date: Aug 2006
Location: North Carolina
Posts: 17
Default Efficacy of steroid cream/involution?

My 8 week old daughter Katerina has a compound H on her scalp. We have been using steroid cream (from the ped derm) for about 4 weeks now. There are two obvious circular areas of graying in the middle (the H is shaped like an "m"). My last daughter who is now 2, also had an H, and this is how it looked when her H starting involuting.
This just seems WAY too early for involution to truly start. So my question is, is this just a superficial effect of the steroid cream, and would it have any effect on the deeper portion. In other words, is this just a cosmetic effect on the superficial area, and not doing anything to the deep portion? I didn't think that steroid creams were supposed to be very effective.
Reply With Quote
  #2  
Old 06-17-2008, 11:43 AM
missy missy is offline
Administrator
 
Join Date: Apr 2006
Posts: 1,724
Default

Steroid creams can be very efffective. Whether it's doing anything to the deeper portion, I don't know, but graying is a sign of involution. Every H is on its own schedule, and I have heard of involution quickly, as you describe.

Yea!!

Missy
Reply With Quote
  #3  
Old 06-17-2008, 11:57 AM
LilahsMom LilahsMom is offline
Junior Member
 
Join Date: Aug 2006
Location: North Carolina
Posts: 17
Default

Thanks Missy, that would be wonderful if it were true involution!
Reply With Quote
  #4  
Old 06-17-2008, 04:09 PM
missy missy is offline
Administrator
 
Join Date: Apr 2006
Posts: 1,724
Default

If you can post a pic of it, other parents will give their "involution opinions" too!

It would be wonderful! Isn't it nice to get some good news for a change?

Missy
Reply With Quote
  #5  
Old 06-17-2008, 09:16 PM
LilahsMom LilahsMom is offline
Junior Member
 
Join Date: Aug 2006
Location: North Carolina
Posts: 17
Default

Hi Missy,
We tried to take a bunch of pics with our digital camera, and the close-ups were all too blurry. I really wish we could find a way to take a good picture of the H up close.
Reply With Quote
  #6  
Old 06-19-2008, 03:59 AM
abirk abirk is offline
Member
 
Join Date: Nov 2007
Posts: 49
Default

We also used the steroid ointment and my daughter's h started involuting at four months and stopped using the ointment at five months. We started laser treatments when she was six months old and she is now eight months. We are seeing good results with both treatments.
Reply With Quote
  #7  
Old 06-20-2008, 05:06 AM
LilahsMom LilahsMom is offline
Junior Member
 
Join Date: Aug 2006
Location: North Carolina
Posts: 17
Default

Hi Abirk,
Thanks for sharing your experience. It is so nice to hear that everything is working out for you! Do you how many laser treatments your little one will need?
I am hoping and praying that this cream will be enough, because the next step is oral steroids (our ped derm said this is a possibility if growth becomes rapid; we see him again next week and will see what he says). My baby will be in daycare soon (going back to work after maternity leave) and I do not want her on steroids (risk that she will become immunosuppressed) while in daycare, so will be turning this option down! This may not even come up as an option, because the H is becoming softer and has a more dusky red color so I am thinking that is a positive sign

Last edited by LilahsMom : 06-20-2008 at 05:09 AM.
Reply With Quote
  #8  
Old 06-23-2008, 03:23 AM
abirk abirk is offline
Member
 
Join Date: Nov 2007
Posts: 49
Default

That is a good sign with the appearance and it being softer. Our doctor thinks it will take 6 laser treatments to get the color gone and the h will shrink on it's own. I hope you don't have to do the steroids. There recently was a study done using beta blockers instead of the steroids and it had great results. Maybe this is something you can discuss with your doctor. I don't know the side effects of the beta blocker and it was a small study but I hope it would be a better alternative to steroids. Here is the link.

http://content.nejm.org/cgi/reprint/358/24/2649.pdf

Good Luck!
Reply With Quote
  #9  
Old 06-28-2008, 02:29 AM
LilahsMom LilahsMom is offline
Junior Member
 
Join Date: Aug 2006
Location: North Carolina
Posts: 17
Default

Not so good news: The deep part of my daughter's H started to grow (rise) fairly rapidly. We saw our pediatric derm today, and he said that the steroid cream IS having an effect on the superficial portion only, but won't and isn't having any effect on the deep portion. Darn!!!! So, he wants us to watch it for the next couple of weeks, and if it starts to grow at an alarming rate, then we will proceed to the intralesional steroid injection. He was leaning more towards the oral steroids, but I am too afraid to do that at this point.
Reply With Quote
  #10  
Old 07-01-2008, 03:01 PM
abirk abirk is offline
Member
 
Join Date: Nov 2007
Posts: 49
Default

Did your doctor mention the beta blocker? A lot of people are starting to try it with good results. I would call your doctor and ask him and if he is unaware (it is a very recent find) of the effects of beta blockers show him the article. I called our doctor and she started using it but only on large h's.
Reply With Quote
Reply


Thread Tools
Display Modes

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

vB code is On
Smilies are On
[IMG] code is On
HTML code is Off
Forum Jump

Similar Threads
Thread Thread Starter Forum Replies Last Post
Is this ulceration? Or was it caused by the steroid injection? mrssuperspy Help and Resources for Hemangiomas 5 03-02-2009 03:38 PM
question about steroid injection tullochj Help and Resources for Hemangiomas 3 01-09-2009 03:03 AM
Steroid injections Pratts Help and Resources for Hemangiomas 2 10-06-2008 01:09 AM
for Corrine-need advice about steroid injection Jfrischhertz Help and Resources for Hemangiomas 1 03-24-2008 12:33 AM
need advice with steroid side effects Jfrischhertz Help and Resources for Hemangiomas 0 03-20-2008 12:42 PM